Pennsylvania, 2011Damaging Wind in Pennsylvania, July 11, 2011
July 11, 2011 · NWS CTP · 1 event in 1 county or zone
A long-lived and well-defined thunderstorm complex moved east from central Ohio and crossed southwest and south-central Pennsylvania during the early evening. The leading edge of the thunderstorm complex produced isolated damaging winds in Cambria County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived and well-defined thunderstorm complex moved east from central Ohio and crossed southwest and south-central Pennsylvania during the early evening. The leading edge of the thunderstorm complex produced isolated damaging winds in Cambria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 11, 5:02 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 11, 5:02 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
602 PM EDT MON JUL 11 2011
.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TONIGHT AND
EARLY TUESDAY. THERE IS A CHANCE OF SHOWERS AND STORMS TONIGHT...
MAINLY ACROSS WESTERN SECTIONS. A CANADIAN HIGH PRESSURE SYSTEM
WILL BUILD INTO THE NORTHEAST CONUS DURING THE LATER HALF OF THE
WEEK AND REMAIN PARKED OVER THE REGION INTO EARLY FRIDAY. HEAT
AND HUMIDITY WILL RETURN TO THE BY LATE FRIDAY...AS THE HIGH
MOVES OFF THE COAST.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORM WATCH 631 ISSUED FOR THE NORTHERN END O THE
DERECHO MOVING INTO THE LAURELS.
CIRRUS SHIELD CONTINUES TO OVERSPREAD THE AREA PUTTING A BRAKE ON
CONTINUED DESTABILIZATION...BUT SUFFICIENT INSTABILITY IN PLACE TO
FUEL THE STORMS AS THEY RACE EASTWARD. MAIN THREAT WILL BE
ISOLATED SEVERE GUSTS AS THE LINE SPEEDS EAST.
CLOUD COVER AND HIGH HUMIDITY SHOULD KEEP TEMPS FROM FALLING ANY
LOWER THAN THE L/M70S OVER MOST OF THE AREA TONIGHT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
DID ADJUST POPS EARLY ON...BASED ON CHANGES MADE TO THE OVERNIGHT
PERIOD.
SCT TSRA WILL REMAIN POSSIBLE ACROSS THE S TIER EARLY TUESDAY AS
FRONT CROSSES THE REGION. HOWEVER...BULK OF MDL DATA INDICATES A
DRY AFTERNOON...AS SFC RIDGING AND DRIER AIR FILTER IN BEHIND
FRONT. 850 TEMPS NR 20C AND LINGERING HIGH HUMIDITY WILL LIKELY
PUSH HEAT INDICES TO ARND 100F ACROSS THE LOWER SUSQ. LATER SHIFTS
MAY EVENTUALLY NEED TO ISSUE A HEAT ADVISORY...AS APPARENT TEMPS
NEAR THE MD BORDER TOP OUT AROUND 100F FOR A FEW HOURS TUESDAY
AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NO MAJOR CHANGES MADE TO THE PACKAGE...OTHER THAN TO ADD SLIGHT
CHC POPS TO WED. A STRONG UPPER LVL JET MAX AND MAIN PUSH OF COOLER
AIR WORKS IN LATER IN THE DAY ON WED...NORTHERN AREAS HAVE THE
BEST CHC...BUT WENT 15 PERCENT ALL AREAS.
STILL A CHC OF A SHOWER OR STORM LATER FRIDAY INTO SAT...GIVEN
WEAKNESS ALOFT AND WARM ADVECTION.
RISING HEIGHTS AFTER THIS SHOULD CAP ANY CONVECTION.
TEMPS A LITTLE BELOW NORMAL THU AND FRIDAY...BUT BACK ABOVE
NORMAL BY LATE IN THE WEEKEND.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
THE CONVECTIVE SYSTEM CURRENTLY PUSHING THROUGH OHIO WILL MOVE
INTO CENTRAL PENNSYLVANIA DURING THE EARLY EVENING HOURS. THE SYSTEM
IS SLOWLY FALLING APART AS IT MOVES INTO DRIER AIR...BUT THERE IS
STILL A CHANCE OF VCTS/VCSH AT ALL SITES... WHICH COULD BRING BRIEF
MVFR CONDITIONS.
SKIES WILL CLEAR OVERNIGHT AS A HIGH BUILDS OVER THE REGION. AREAS
OF REDUCED VISIBILITY RESULTING FROM PATCHY MORNING FOG ARE
POSSIBLE...ESPECIALLY IN AREAS THAT SEE RAIN THIS EVENING.
EXPECT MAINLY VFR CONDITIONS THROUGH FRIDAY AS HIGH PRESSURE
DOMINATES ACROSS THE REGION.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR/LA CORTE/MARTIN
NEAR TERM...DEVOIR/LA CORTE/MARTIN
SHORT TERM...DEVOIR/MARTIN
LONG TERM...MARTIN
AVIATION...COLBERT
Hazardous weather outlook, Jul 11, 4:50 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 PM EDT MON JUL 11 2011
PAZ005-006-011-012-018-019-028-037-041-042-045-046-049>053-056>059-
063>066-122200-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
550 PM EDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ025>027-034>036-122200-
BLAIR-HUNTINGDON-MIFFLIN-BEDFORD-FULTON-FRANKLIN-
550 PM EDT MON JUL 11 2011
...SEVERE THUNDERSTORM WATCH 631 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-010-017-122200-
WARREN-ELK-CLEARFIELD-
550 PM EDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033-122200-
CAMBRIA-SOMERSET-
550 PM EDT MON JUL 11 2011
...SEVERE THUNDERSTORM WATCH 631 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 4:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT MON JUL 11 2011
PAZ024-025-033-034-112230-
BEDFORD PA-BLAIR PA-CAMBRIA PA-SOMERSET PA-
538 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...SOMERSET...WESTERN
BEDFORD AND WESTERN BLAIR COUNTIES...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO CAMBRIA AND
SOMERSET COUNTIES BY 500 PM EDT AND BEDFORD AND BLAIR COUNTIES BY 6
PM. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 138...I-99 NEAR
MILE MARKER 29.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 219...ROUTE
422...STATE ROAD 56.
LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
3990 7941 4009 7926 4012 7921 4013 7918
4036 7900 4070 7883 4070 7831 3972 7875
FORECASTER: CERUThunderstorm Wind, Cambria
- When
- July 11, 5:30 PM EST
- Where
- Cambria County, 0.69 mi S of Brownstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.320, -78.950
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Westmont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312652.